Hail, Craighead
- When
- May 10, 4:30 PM CST to 4:35 PM CST
- Where
- Craighead County, Egypt
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.870, -90.950
A stationary front moved north as a warm front during the day of May 10, 2008 as a strong upper level trough moved into the Midsouth. Behind the warm front, the atmosphere became very unstable which allowed numerous showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A stationary front moved north as a warm front during the day of May 10, 2008 as a strong upper level trough moved into the Midsouth. Behind the warm front, the atmosphere became very unstable which allowed numerous showers and thunderstorms to develop. Some of the thunderstorms quickly became severe and produced large hail, damaging winds, a few tornadoes and flash flooding into the early morning hours of May 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 2:10 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CDT SAT MAY 10 2008 ...SEVERE THUNDERSTORMS LIKELY ACROSS THE MID SOUTH TONIGHT... .DISCUSSION...19Z SURFACE ANALYSIS PLACES A WARM FRONT FROM NEAR COLUMBUS MISSISSIPPI BACK THROUGH PINE BLUFF ARKANSAS AND EXTENDING BACK TO A 999 MB SURFACE LOW IN EASTERN OKLAHOMA. REGIONAL WSR-88D RADAR TRENDS SHOW SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS OKLAHOMA AND WESTERN/NORTH CENTRAL ARKANSAS THUS FAR. CLOUD COVER HAS DIMINISHED A BIT AND TEMPERATURES HAVE WARMED UP INTO THE 70S...ESPECIALLY SOUTH OF I-40 THIS AFTERNOON. MAIN CONCERNS IN THIS FORECAST PACKAGE WILL FOCUS PRIMARILY ON SEVERE THUNDERSTORM POTENTIAL TONIGHT AND WIND ADVISORY POTENTIAL FOR WINDS BEHIND THE COLD FRONT LATER TONIGHT INTO SUNDAY. TONIGHT...SPECIAL 18Z SOUNDINGS FROM KLZK AND KJAN HAVE INDICATED A SUBSTANTIAL CAPPING INVERSION LOCATED AROUND 850 MB. AS A RESULT...THE MID SOUTH HAS BEEN FREE OF ANY CONVECTION THUS FAR. HOWEVER AS THE WARM FRONT BEGINS TO MOVE EAST LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY WITH SOME OF THE THUNDERSTORMS BECOMING SEVERE. SOUTH OF THE WARM FRONT SURFACE BASED CAPE VALUES ARE BETWEEN 2500 TO 3000 J/KG WITH LI/S AROUND -9. IN ADDITION...THE ABOVE MENTIONED CONVECTIVE PARAMETERS ALONG WITH STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AT OR ABOVE 7 C/KM AND FAVORABLE WINDS ALOFT SUGGEST LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE FOR ANY THUNDERSTORMS WHICH BECOME SEVERE. IN ADDITION...0-1 KM STORM RELATIVE HELICITIES AROUND 350 M2/S2 SUGGEST A TORNADOES MAY BE POSSIBLE...ESPECIALLY ACROSS NORTH MISSISSIPPI. AT THIS POINT THINK THAT CONVECTION WILL BE MORE DISCRETE AT THE ONSET OF CONVECTION FROM THE LATE AFTERNOON INTO THE EVENING HOURS WITH CONVECTION EVENTUALLY CONGEALING INTO A LINE LATER TONIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. NAM/GFS INDICATE FRONT SHOULD CLEAR THE ENTIRE AREA BY 12Z SUNDAY. ANOTHER AREA OF POTENTIAL CONCERN IS WIND ADVISORY POTENTIAL BEHIND THE FRONT LATE TONIGHT AND DURING THE DAY SUNDAY. BOUNDARY LAYER WINDS AROUND 35 TO 40 KTS MAY MIX DOWN TO THE SURFACE IN RESPONSE TO STRONG SUBSIDENCE BEHIND THE FRONT. EVENING SHIFT WILL CONTINUE TO MONITOR TRENDS AND ISSUE A WIND ADVISORY IF CONDITIONS WARRANT. BEYOND SUNDAY HIGH PRESSURE WILL REMAIN IN PLACE UNTIL ANOTHER COLD FRONT APPROACHES THE AREA BY LATE TUESDAY AND MOVES THROUGH THE AREA ON WEDNESDAY. LONG TERM MODELS (ECMWF/GFS) INDICATE THE FRONT MAY TEMPORARILY GET HUNG UP ACROSS CENTRAL/SOUTHERN MISSISSIPPI TOWARDS THE LATTER HALF OF THE PERIOD. AS A RESULT...EXPECTING CHANCES FOR PRECIPITATION TUESDAY THROUGH THURSDAY NIGHT WITH HIGH PRESSURE RETURNING FRIDAY. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 311 PM CDT SAT MAY 10 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 311 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY ACROSS THE ENTIRE MID SOUTH TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE MID SOUTH. A WARM FRONT WILL SURGE NORTHWARD INTO THE MID SOUTH TONIGHT BRINGING A WARM...MOIST...AND UNSTABLE AIRMASS INTO THE REGION AHEAD OF A STRONG COLD FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MID SOUTH ALONG AND SOUTH OF THE WARM FRONT TONIGHT. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THERE IS THE POTENTIAL FOR A FEW STRONG TORNADOES. AN ADDITIONAL LINE OF SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND IMMEDIATELY IN ADVANCE OF THE COLD FRONT AS IT MOVES ACROSS THE AREA LATER TONIGHT. THE BEST TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM CDT THIS AFTERNOON AND MIDNIGHT TONIGHT WEST OF THE MISSISSIPPI RIVER AND BETWEEN 5 PM CDT AND 4 AM CDT SUNDAY MORNING EAST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY MAY BE NEEDED ON SUNDAY AS NORTHWEST WINDS MAY GUST UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. SJM/CJC
The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
15 hail, 11 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Quarter size hail fell at the intersection of Highway 18 and County Road 160, just north of Cash.
Quarter size hail fell at the intersection of Dan Avenue and Highway 63 in Jonesboro.
Straight line winds blew trees down that were 24 to 36 inches in diameter at Weaver Road in the Valley View community. In addition, telephone and utility poles were also knocked down in the area along County Roads 412 and 425 as well as Highway 49.
Straight line winds blew a 2 foot diameter tree down across Highway 1 south of Jonesboro as well as power lines. In addition, a tractor-trailer was flipped over in the warehouse area.
Straight line winds blew power lines down at the intersection of Highway 18 and Industrial Drive in east Jonesboro.
Quarter size hail fell at Highway 158, just west of County Road 463 near Bay.
Straight line winds blew power lines down on Highway 69 just north of Trumann.
Nickel size hail fell on County Road 690 just east of Bay.
Straight line winds blew a large tree on to house and numerous fences southeast of Bay.
Straight line winds blew trees and power lines down along with a few power poles from Bay to County Road 691, just south of Highway 158.
Golf ball size hail fell on Interstate 40 near Wheatley.
Straight line winds blew a tractor-trailer over on Interstate 55 southwest of Osceola.
Straight line winds blew trees and power lines down in Haynes.
Nickel size hail fell on Highway 79 at the Lee and St. Francis County line.
Straight line winds blew trees and power lines down in Hughes.
A tornado crossed into Cross County from Woodruff County and moved northeast eventually lifting near the intersection of County Road 521 and Highway 284. One house had shingles blown off the roof and windows blown out. A farm shop and grain bin were also damaged. Numerous trees were knocked down near the intersection of Highway 284 and Highway 259.
Heavy rain produced street flooding in Horseshoe Lake.
Heavy rain produced street flooding along Highway 1, south of Forrest City.
Straight line winds created a thirty mile damage path across Phillips County beginning near County Road 146 northwest of Noy eventually ending in Coahoma County, Mississippi. Near Noy, several trees were blown down and uprooted. A mobile home was also destroyed in this area and several homes sustained damaged. The damage path continued to near Cypert, where several sheds and barns were either heavily destroyed or damaged. Dozens of large trees and power lines were downed or snapped. The damage path then continued east affecting the Gobell, Trenton, and Oneida areas. Rail cars were overturned and crops were damaged in the area. Three miles east of Lakeview, an airport hangar was heavily damaged and dozens of power poles were downed along Highway 44. Dozens of power lines were downed on Highway 20, 8 miles east of Lakeview. The damaging winds then crossed the Mississippi River.
Straight line winds blew large trees down on the Monroe and Phillips County line along Highway 1.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108858, 108911, 108860, 108918, 108926, 108931, 108930, 108933, 108939, 108946, 108948, 108951, 108955, 108977, 108956, 108961, 108966, 108970, 108978, 108979, 109928, 109938, 109941, 109937, 109944, 109948, 109952, 109957, 109961.